1. Health

Will I Lose My Pubic Hair If I Have Chemotherapy?

By

Updated April 29, 2013

Question: Will I Lose My Pubic Hair If I Have Chemotherapy?
I am supposed to start chemotherapy next week and my doctor said I will probably experience hair loss. I was too shy to ask if I would lose all of the hair on my body or just the hair on my head. Will I lose my pubic hair, too? I am concerned because I am very self conscious to begin with and am afraid that losing my pubic hair will make me even more self conscious during intimate moments with my husband. We have a great relationship in that regard and that is one thing I don't want to lose during treatment. So, will I lose my pubic hair during chemotherapy?
Answer: Whether or not someone loses their hair during chemotherapy depends on a few different factors, such as the type of chemotherapy drug(s) and the dosage. Certain chemotherapy medications, like those belonging to the taxane group, are known to cause hair loss, while other drugs may not effect hair follicles as much. People also respond to chemotherapy different differently, even on the same medication dosage. One person may lose all of their hair, while someone else may just experience thinning. It truly varies from person to person, so it is hard to predict whether or not you will lose your pubic hair completely.

If your doctor informed you that you may lose your hair during chemotherapy, you may indeed lose the hair on your head and all of the hair on your body, including your pubic hair. Eyebrows, eyelashes, underarms, legs, and arms can all lose their hair because of chemotherapy. Hair loss usually occurs about 10-14 days after the first treatment. However, some people have found that it takes a little longer for pubic hair to be affected, if it is affected.

Hair loss can occur all over the body because of how chemotherapy drugs are designed to work. Cancer cells have a mitotic rate, meaning they multiply and divide very rapidly. Chemotherapy works by targeting these rapidly dividing cells. Unfortunately, our hair follicles also divide rapidly and chemotherapy drugs cannot discern between healthy and cancerous cells that have high mitotic rates, so even healthy cells are attacked. The lining of the stomach also contains fast multiplying cells, hence the digestive side effects of chemotherapy.

Losing your hair because of chemotherapy can certainly take a toll on your self-esteem. Your concern over losing your pubic hair is valid and many women share the same concern. Some women find that wearing lingerie helps increase their self esteem in the bedroom and decrease feelings of self-consciousness. Not having any pubic hair has become somewhat of a cultural trend these days, so it may not be as bad as you think it will be!

Maintaining intimacy during treatment is important. Not only will it help keep stress levels down, it can help you to cope with having cancer. I think it is fantastic that you have already set a goal to stay intimate with your partner during treatment. There may be some days that you don't feel like having sex (low libido), but remember that intimacy doesn't always mean intercourse. There are plenty of ways to be intimate without having sex. Exploring Intimacy Without Intercourse

After treatment ends, hair regrowth usually begins about 4-6 weeks after the last treatment. Be warned that the texture and color of hair may be a little different. Some people find that their pubic hair may take longer to regrow and that it is thinner than it was before treatment. Again, this varies from person to person and it's impossible to predict how regrowth will occur for you.

  1. About.com
  2. Health
  3. Cancer
  4. Treatment of Cancer
  5. Chemotherapy
  6. Chemotherapy Side Effects
  7. Will I Lose My Pubic Hair During Chemotherapy

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.